MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION STENTS I-CAST; PROSTHESIS, TRACHEAL, EXPANDABLE

ATRIUM MEDICAL CORPORATION STENTS I-CAST; PROSTHESIS, TRACHEAL, EXPANDABLE
Model Number 85445
Medical Device Problem Code Separation Problem (4043)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/29/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
Balloon separated from catheter and was successfully retrieved by surgeon.Stenting sma during a zfen procedure.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Correction: section g3: aware date for mdr follow-up #1 was entered as july 15, 20022 and should have been july 13, 2022.
 
Event or Problem Description
Received a medwatch report from the user facility uf (b)(4).Information reported on the mdr stated that the md was expanding the covered balloon expanding stent in the superior mesenteric artery (sma).When removing the stent catheter, the balloon broke off inside the sheath that was inside the patient.Md was able to retrieve the broken piece and all pieces were accounted for.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
The complaint report states: "when removing the stent catheter, the balloon broke off inside the sheath that was inside the patient".Upon review of the image provided and opening the returned device it is obvious that the balloon had become separated from the catheter shaft at the location of the proximal balloon weld.The weld had broken at the transition of the welded balloon neck and the un-welded balloon neck and the weld area had necked down significantly to a smaller diameter due to the force imparted during the attempted withdrawal of the balloon back through the introducer sheath.To determine if the balloon had a leak that would have prevented the balloon from being deflated a toughly borst adapter was placed over the remaining part of the proximal balloon weld and the distal tip of the balloon clamped off with forceps.The balloon was then pressurized using a 20cc syringe.There were no leaks present in the balloon noted.The balloon neck area of the proximal weld as well as the catheter shaft were inspected and there were no anomalies in the proximal balloon weld area to suggest that the product was not welded correctly when manufactured.An evaluation of the inflation skives under the balloon was also conducted to ensure they were patent.During the pressurization of the balloon each skive was visually verified to have fluid entering the balloon under 20x magnification using a microscope.Both skives were patent when inspected.The skives within the inflation port of the catheter manifold were also verified to be patent by attaching a 20cc syringe with water to the inflation port and the syringe pressurized.The fluid exited the catheter inflation lumens without any resistance.The skives within the inflation port were then visually inspected using a microscope at 20x magnification to ensure they were patent and not blocked by adhesive from the manifold bonding process.Both skives were patent and not blocked.The review of the device history records did not identify any non conformances during the manufacture of the product in question as the product met all quality and performance requirements including proximal weld tensile testing, skive dimensions and balloon performance.Based on the details of the complaint, and investigation conducted, it is likely that this complaint is of the same root cause as that identified in capa: 429004, i.E.It is likely that the balloon was not allowed sufficient time to deflate prior to withdrawal of the balloon and/or was not visualized to be fully deflated under fluoroscopy.When there is fluid still remaining in the balloon, when the catheter is pulled back into the sheath the fluid gets pushed to the distal end of the balloon creating a plug at the end of the sheath.If too much force is applied the shaft will stretch and break near the proximal balloon weld.It is for this reason that the most probable root cause is operational context.A secondary root cause is design, based on the findings of capa: 429004.This is because with the use of contrast, the balloon deflation time can take longer than the 40s as specified in the ifu for a subset of balloon sizes.The icast device in this complaint was used in an off-label procedure.The icast device is currently indicated for treatment of tracheobronchial strictures produced by malignant neoplasms.Per hhe2021007, the current icast ifu was found to provide sufficient instruction to the user for balloon deflation and withdrawal for the intended indication (tracheobronchial), but does not provide instruction for use in the off-label vascular applications where contrast is used, as these indications are not currently approved by the fda.This discrepancy in labeling with regards to use of the device in vascular applications is being addressed by capa: 429004, hhe 2021007 (associated with icast tracheobronchial use) / hhe2021005 (associated with vascular use), and the associated field action (recall number z-1077-2022).Capa: 429004 is currently in the implementation phase.
 
Additional Manufacturer Narrative
A4: age correction.
 
Event or Problem Description
N/a.

Brand Name
STENTS I-CAST
Common Device Name
PROSTHESIS, TRACHEAL, EXPANDABLE
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer (Section G)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer Contact
lori gosselin
40 continental blvd
merrimack, NH 
MDR Report Key15003380
Report Number3011175548-2022-00190
Device Sequence Number1777279
Product Code JCT
UDI-Device Identifier00650862854459
UDI-Public00650862854459
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/14/2025
Device Model Number85445
Device Catalogue Number85445
Device Lot Number481283
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2022
Supplement Date Received by Manufacturer07/15/2022
07/19/2022
08/11/2022
09/15/2022
Initial Report FDA Received Date07/13/2022
Supplement Report FDA Received Date07/15/2022
07/19/2022
08/11/2022
09/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1077-2022
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient SexFemale
Patient Weight88 KG